Pediatric Nephrology

, 26:2245

Red cell exchange transfusion as a rescue therapy for tacrolimus toxicity in a paediatric renal transplant

Authors

    • Renal Unit, Bristol Royal Children’s Hospital
  • Carol Inward
    • Renal Unit, Bristol Royal Children’s Hospital
  • Steve Marriage
    • Paediatric Intensive Care, Bristol Royal Children’s Hospital
  • Peter Astley
    • Biochemistry DepartmentSouthmead Hospital
  • E. Jane Tizard
    • Renal Unit, Bristol Royal Children’s Hospital
Brief Report

DOI: 10.1007/s00467-011-1985-8

Cite this article as:
McCarthy, H., Inward, C., Marriage, S. et al. Pediatr Nephrol (2011) 26: 2245. doi:10.1007/s00467-011-1985-8

Abstract

Tacrolimus is a widely used macrolide immunosuppressant that has a narrow therapeutic index and potential side effects including neurotoxicity. A 20-month-old boy with kidney disease secondary to prune belly syndrome variant, managed on peritoneal dialysis, received a deceased donor transplant. Standard immunosuppression was used. There was good early graft function. Post-transplant he developed fungal peritonitis associated with a significant reduction in graft function and was treated with caspofungin and fluconazole. Despite tacrolimus dose reduction he developed a rapid rise in tacrolimus concentration to a maximum of 72 ng/ml with an otherwise unexplained reduction in consciousness. He underwent a single volume exchange transfusion with packed red cells and 4.5% albumin (ratio 2:1). This resulted in immediate reduction of his tacrolimus concentration from 61.8 ng/ml to 35.2 ng/ml. The neurological deficit rapidly resolved. The fungal peritonitis was eradicated. Renal function recovered from a nadir of eGFR <10 ml/min/1.73 m² to a baseline of 30 ml/min/1.73 m². At 30 months post-transplant the child has creatinine of 1.4 mg/dl (eGFR of 31 ml/min/1.73 m²), and is developmentally appropriate with no neurological deficit. Red cell exchange transfusion is a potentially safe and effective way of managing severe and symptomatic tacrolimus toxicity.

Keywords

Case reportCalcineurin inhibitorToxicityExchange transfusionPaediatricFluconazole

Copyright information

© IPNA 2011